Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online

Suggest treatment for severe headaches

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 607 Questions
Question
I have been getting pulsating extremely painful head aches at same time every night for the past 3 weeks now. No symtoms of a sinus infection. It gets worse upon standing and then getting up and then sitting down. I take seroquel to get to sleep and also am on xanax, cybalta and trazadone. What medictation would you feel would be helpful to me. A friend gave me an imitrex, but I am still feeling the ache. After i go to bed I am fine and I am fine upon waking in the morning. What kind of head ache to you think I am getting and meds that would be useful?
Tue, 29 May 2018 in Headache and Migraines
 
 
Answered by Dr. Zotaj Antoneta 2 hours later
Brief Answer:
Some explanations given and advises

Detailed Answer:
Hello,

Thank you for asking at healthcaremagic.

I carefully read your question and understand your concern.

There are several possible causes of the headache you are having and most of the times nothing serious is the cause. On the other hand because it seems to be a recent change (only the last 3 weeks) it would be good to have a good check to rule out brain lesions that as explained above are very rare and likely not the reason for the pain but due to importance it is good to rule them out first. Having a good neurological exam with your doctor and sometimes an MRI might be a good way to rule them out and be sure.

After ruling out the brain lesions we can work on the rest of the possible reasons. You are already using many drugs that effect the central nervous system. For how long are you taking xanax and how often do you get it? How about cybalta, trazodone and seroquel? Any dose changes recently?

the imitrex is a drug used for migraine headaches and will help with pain if it is due to migraine. You have a pulsating pain that is typical of migraine also. Migraine causes pain in one side of the head, temporal area, and may spread on the other side also. You might feel dizzy or not tolerate lights and noise with it.

You will need to use imitrex right from start of the headache or i would get it at least one hour before the possible time it starts so it can have the effect. If it is not working than do not take it, you are not supposed to take imitrex daily either but if it helps it confirms it is migraine and than you will need maintenance treatment with some other drugs for migraine.

Do you have a painful temporal area on touch? If so you will need to speak with your doctor to rule out temporal arteritis- it is more common in elderly but age is not a determining factor necessarily.

If you have pain that starts from neck than muscle spasms should be considered and investigations in that direction also.

it is good pain is better when you lay down and you don't have pain at night. When was your check of lipids, sugar, creatinine, TSH, CBC, last pap test?- these are routine health checks recommended for age and gender and if you have not had them in the last 2 years it would be good to consider having them done.

I wish you this is helpful and answers to your question but please feel free to contact me in case anymore clarification is needed on this.

Kind regards,

Antoneta Zotaj, MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor